Minnesota, 2002

Hail in Minnesota, May 27, 2002

May 27, 2002 · NWS ARX · 2 events in 2 counties and zones

Dime size hail was reported by storm spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dime size hail was reported by storm spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 27, 2:12 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 27, 2:12 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT MON MAY 27 2002

MAIN FORECAST PROBLEM IS WITH THE RAIN CHANCES THROUGH THURSDAY.

SUBJECTIVE DATA ANALYSIS SHOWING A STALLED BOUNDARY EXTENDING ACROSS
SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN.  CONVECTION HAS CONTINUED
TO FIRE ALONG THIS BOUNDARY DURING THE DAY AS THE REMAINDER OF THE
FORECAST AREA HAS CLEARED OUT.  THIS HAS ALLOWED INSTABILITY TO
BECOME MODERATE ACROSS THE FORECAST AREA THIS AFTERNOON.  OVER THE
PAST FEW HOURS...CONVERGENCE HAS INCREASED ALONG THE BOUNDARY.  AS
A RESULT...ADDITIONAL THUNDERSTORMS HAVE DEVELOPED.

UPPER AIR SHOWING WEAK DISTURBANCES UPSTREAM...AS FORECAST AREA
REMAINS SOUTH OF THE NORTHWEST FLOW REGIME.  THIS WILL CONTINUE TO
RESULT IN NUMEROUS WEAK DISTURBANCES MOVING THROUGH THE REGION
DURING THE NEXT FEW DAYS.

FORECAST CONTINUES TO BE DIFFICULT WITH LACK OF STRONG SIGNAL FOR
ANY GIVEN FEATURE.  THE BEST THUS FAR IS THE SURFACE BOUNDARY
STALLED ACROSS THE FORECAST AREA.  MODELS NOT PERFORMING WELL...
CONFIDENCE IS LOW.

FOR TONIGHT...EXPECT SOME EVENING DEVELOPMENT ALONG THE FRONT
ACROSS THE FORECAST AREA.  ETA PRODUCES INTENSE AREA OF
PRECIPITATION ACROSS IOWA.  THIS IS THE RESULT OF A MODELED
CONVECTIVELY INDUCED VORT.  AVN HAS IT AS WELL...AND THIS FEATURE IS
VERIFIED VIA SATELLITE IMAGERY.  LATEST REGIONAL RADAR SHOWING
CONVECTION DEVELOPING OVER ILLINOIS.  THUNDERSTORM CHANCES WILL BE
CARRIED HIGHEST NORTH AND SOUTH. WITH THE ADDED SURFACE AND SOIL
MOISTURE...PATCHY FOG ALSO POSSIBLE AND WILL BE INTRODUCED.

ANOTHER WEAK DISTURBANCE MOVES THROUGH THE FORECAST AREA TUESDAY AND
TUESDAY NIGHT.  THIS SHOULD INTERACT WITH THE STALLED BOUNDARY OVER
THE FORECAST AREA...FOCUSING CONVERGENCE AND FORCING ALONG IT.  THIS
IN CONJUNCTION WITH MODERATE SURFACE BASED INSTABILITY...EXPECT A
BETTER CHANCE OF ORGANIZED CONVECTION DURING THE LATE AFTERNOON AND
INTO THE NIGHT AS THE DISTURBANCE PASSES.  TEMPERATURES SHOULD BE
WARMER WITH INCREASING BOUNDARY LAYER TEMPERATURES.

DURING THE DAY WEDNESDAY...NEXT SYSTEM MOVES THROUGH THE PLAINS.  BY
AFTERNOON...A WARM FRONT FORGES ITS WAY INTO THE SOUTHWESTERN
PORTION OF THE FORECAST AREA.  THIS FRONT EXTENDS SOUTHEAST FROM LOW
PRESSURE OVER THE DAKOTAS...WITH A COLD FRONT EXTENDING NORTHEAST-
SOUTHWEST THROUGH THE PLAINS.  AHEAD OF THE FRONT...ADDITIONAL
MOISTURE WILL BE TRANSPORTED INTO THE FORECAST AREA...AND OVERALL
TEMPERATURES WILL INCREASE...ESPECIALLY BEHIND THE WARM FRONT.
SHOULD THE TIMING OF THE INCREASED SHEAR FROM THE APPROACHING
DISTURBANCE BE APPROPRIATE...COULD BE LOOKING AT ANOTHER SEVERE
WEATHER OUTBREAK WEDNESDAY EVENING/NIGHT.

YET ANOTHER DISTURBANCE MOVES THROUGH THURSDAY/THURSDAY NIGHT.
TEMPERATURES AND MOISTURE SHOULD EASILY RECOVER BEFORE THIS
SYSTEM.  AS A RESULT...EXPECT MORE THUNDERSTORMS AND WARM
TEMPERATURES THURSDAY AND THURSDAY NIGHT.  THIS DISTURBANCE WILL
BRING WITH IT THE NEXT COLD FRONTAL PASSAGE OF SIGNIFICANCE TO THE
FORECAST AREA.  THIS WILL COOL TEMPERATURES DOWN A BIT FOR NEXT
WEEKEND...AS UPPER LEVEL NORTHWEST FLOW DROPS SOUTH TO INFLUENCE
THE REGION.

THE NEXT SYSTEM...MOVES ACROSS THE PLAINS NEXT WEEKEND...CAUSING
A FRONT TO EXTEND EAST WEST ACROSS THE CENTRAL PLAINS.  THIS FAR
OUT...HAVE LITTLE CONFIDENCE IN THE LOCATION OF THIS BOUNDARY AS
FAR AS ITS LIKELIHOOD AFFECTING THE FORECAST.  THE SYSTEM WILL
EVENTUALLY BE PUSHED ACROSS THE REGION NEXT WEEK...WITH NOCTURNAL
MCS ACTIVITY DEVELOPING ALONG THE STALLED BOUNDARY FOR A FEW
NIGHTS BEFORE IT IS FORCED OUT OF THE REGION.  HOWEVER...UNTIL THAT
TIME OR UNTIL CONFIDENCE RISES IN IT AFFECTING THE FORECAST AREA...
WILL KEEP THE FORECAST AS IS...WITH SMALL CHANCE ALONG THE SOUTHERN
ZONES.

.LSE...NONE.

KRC

In the hours before

Special weather statement, May 27, 12:00 PM CST, 4 hours 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-280000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT MON MAY 27 2002

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - FOR THIS AFTERNOON INTO THIS EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO
CENTRAL WISCONSIN.

DISCUSSION - A WEAK FRONTAL BOUNDARY WILL EXTEND FROM CENTRAL
WISCONSIN...TO THE SOUTHWEST INTO NORTH CENTRAL IOWA FOR THIS
AFTERNOON AND EVENING. MOISTURE WILL CONTINUE TO POOL NEAR THIS
BOUNDARY. AS INSTABILITY INCREASES WITH DAYTIME HEATING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM NEAR AND ALONG THE FRONT FOR
LATER THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND NORTH OF
A ROCHESTER TO BLACK RIVER FALLS LINE. GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE WITH A FEW OF THE STORMS...BUT NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT EXPECTED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dodge

When
May 27, 4:25 PM CST
Where
Dodge County, 8 mi W of Hayfield
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.883, -93.033

Hail, Mower

When
May 27, 4:45 PM CST
Where
Mower County, 1 mi NW of Waltham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -92.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294362, 5294363.